Florida, 2018

Flood in Florida, August 19, 2018

August 19, 2018 · NWS MLB · 1 event in 1 county or zone

Slow moving thunderstorms produced heavy rain in a short period of time leading to localized flooding in the Pine Hills area of Orlando. A few roads were briefly closed to traffic after several cars become stranded due to high water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Slow moving thunderstorms produced heavy rain in a short period of time leading to localized flooding in the Pine Hills area of Orlando. A few roads were briefly closed to traffic after several cars become stranded due to high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 19, 2:25 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 19, 2:25 PM EST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
325 PM EDT Sun Aug 19 2018

.DISCUSSION...

Currently/Tonight...

Both east and west coast sea breezes have formed and have made
modest inland propagation...east coast breeze west of I-95, west
coast breeze approaching I-75. Thru sunset, precip coverage will be
sporadic, with the best chances occurring along and ahead of the
east coast sea breeze Brevard/Osceola Counties southward thru late
aftn. Coverage will migrate toward sunset, concentrating along the
I-4 Corridor in the vcnty of the Four Corners area.

Lingering mid lyr dry air across the nrn counties will support wind
gusts arnd 40kts as the east/west coast sea breezes begin to
interact. Chance shras/tsras will continue into the early evening
for btwn Orlando and Poinciana due to late boundary collisions.
Lingering rains into late evng should dissipate by midnight.
Overnight mins in the L/M70s.

Mon-Tue...
The wrn flank of the Bermuda Ridge will remain parked over central
FL, maintaining a light srly low/mid lvl flow. RAP40 showing
sufficient low/mid lvl moisture on the SW flank of the ridge over
the Bahama Bank to maintain AOA climo PoPs thru the pd...H100-H70
mean RH values btwn 70-80pct, H85-H50 values btwn 60-70pct.

The ridge axis will remain in place over central FL thru Mon as a
frontal boundary extending from the mid south to the mid Atlc has
temporarily stalled. Mean flow thru the H100-H70 and H85-H50 lyr
will remain out of the south at 10kts or less. This will allow both
east and west coast sea breezes to form arnd midday and make more or
less equal inland penetration...coastal PoPs btwn 40-50pct.
Collision expected along the spine of the FL Peninsula, resulting in
higher coverage...PoPs 50-60pct over the interior.

By daybreak Tue, a weak storm system dvlpg over the Central Plains,
being fed by a negatively tilted mid/upr lvl short wave, will have
dvlpd into a well defined, high amp cyclone with its axis extending
from the Great Lakes region into the Lwr MS Valley. As the system
works its way east, the srn extension of the system will dig its way
into the Deep South, eroding the wrn flank of the Bermuda Ridge
while forcing it to retreat into the south FL Peninsula. The
resulting low/mid lvl flow will veer to W/SW, although the fcst
pgrad over central FL will only support a mean flow of 5-10KTS thru
the H100-H50 lyr. This scenario will allow both east/west coast sea
breezes to form, with a dominant west coast focusing diurnal
convection back to the east coast. PoPs 50pct interior and 60pct
along the coast.

Persistent srly flow component thru the pd will result in little day-
to-day temp variation...aftn maxes in the U80s/L90s along the coast
and L/M90s interior...morning mins in the L/M70s.

Wed-Sun...(prev disc)

The aforementioned storm system will lift by the end of the week,
allowing high pressure to build over the east coast. A trailing
surface front left behind by the trough will settle (and eventually
wash out) just to our north. Adequate moisture pooling ahead of the
boundary will combine with light offshore steering flow to maintain
at least a scattered coverage of afternoon storms even along the
coast, before storms start to shift inland in developing onshore
flow next weekend.

&&

.AVIATION...Thru 20/18Z.
Sfc Winds: Thru 20/00Z...SE 7-11KTS. Btwn 20/00Z-20/03Z...bcmg S 3-
6KTS. Btwn 20/03Z-20/06Z...bcmg vrbl AOB 3KTS. Btwn 20/12Z-20/15Z...
bcmg S/SE 6-10KTS. Btwn 20/15Z-20/18Z...coastal sites bcmg E/SE 7-
11KTS.

Vsbys/WX/Cigs: Thru 20/00Z...sct MVFR shras/IFR tsras all sites.
Btwn 20/00Z-20/03Z...N of KISM-KTIX sct MVFR shras/IFR tsras slgt
chc LIFR +tsra with sfc G35KTS...S of KISM-KTIX slgt chc MVFR
shras/IFR tsras. Aft 20/15Z...chc MVFR shras/IFR tsras all sites.

&&

.MARINE...
Tonight...Little change in the current WX pattern as the Bermuda
Ridge axis positioned btwn Cape Canaveral and Lake-O maintains a
light to gentle srly flow acrs the lcl Atlc...E/SE near the coast
and S/SE offshore, veering to S/SW areawide by midnight as the land
breeze circulation dvlps. Seas AOB 2FT. Isold shras over the open
Atlc, mainly in the Gulf Stream.

Mon-Tue...Surface high pressure will extend across the central
peninsula, but will break down by sunset Tue as a frontal trof digs
into the Deep South. Light to gentle srly breeze will continue...
meandering btwn S/SE and S/SW with the diurnal seabreeze/land breeze
circulation. Seas AOB 2FT. Offshore steering flow dvlpg on Tue will
increase the potential of blowback tsras in the late aftn/early evng
hrs, mainly north of Sebastian Inlet.

Wed-Thu...The aforementioned frontal trof will entrench itself over
the Deep South, shunting the Bermuda Ridge into S FL. Resulting
sfc/bndry lyr flow will shift to the S/SW, though a brief S/SE
windshift near the coast will be psbl in the aftn hrs as the east
coast sea breeze dvlps. Seas AOB 2FT. Offshore steering flow will
result in blowback tsras areawide.

Fri...Frontal trof will lift up the ern seaboard, allowing the
Bermuda Ridge to rebuild into central FL, albeit in a weakened
state. Sfc/bndry lyr winds shifting back to SE in a light to gentle
breeze. Seas AOB 2FT. Chc of shras/tsras.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  90  76  91 /  30  40  20  40
MCO  76  93  76  93 /  30  50  30  40
MLB  77  90  77  91 /  20  40  20  40
VRB  76  90  75  90 /  20  40  10  30
LEE  77  93  77  93 /  40  50  30  40
SFB  77  92  77  94 /  30  50  30  40
ORL  77  93  77  94 /  30  50  30  40
FPR  75  90  76  89 /  20  40  10  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Forecast/Marine......Bragaw
Aviation/Impact WX...Volkmer
Radar Watch..........Smith
Hazardous weather outlook, Aug 19, 4:45 AM EST, 13 hours 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Melbourne FL
545 AM EDT Sun Aug 19 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-200000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
545 AM EDT Sun Aug 19 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Increasing moisture from the south will combine with the east
coast sea breeze to produce scattered lightning storms by early
afternoon over Martin, Saint Lucie, Indian River and Brevard
counties. Focus for storms will shift to the interior counties by
late afternoon as boundary collisions occur and storms may linger
a little past sunset especially over Lake county. Lingering dry
air aloft will produce strong wind gusts up to 50 mph in a few
storms. The primary threat will be frequent lightning strikes.
Seek shelter in an enclosed building or automobile if thunder is
heard. Picnic shelters, tents and golf carts offer no protection
from the dangers of lightning.

.FLOOD IMPACT...
Slow moving storms will produce locally very heavy rainfall,
capable of accumulating up to 3 inches in a 60 to 90 minute
period in a few locations. Temporary flooding of some roads, low
lying and poor drainage areas will occur. Do not drive a vehicle
into water of unknown depth.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered lightning storms are expected to develop just inland
from the coast by early afternoon over Martin, Saint Lucie,
Indian River and southern Brevard counties. Storm motion will be
toward the north at 10 mph which may bring a few storms or their
gusty outflows across the intracoastal waters. Additional storms
will develop over the interior counties during the late afternoon
as the east coast sea breeze pushes inland and collides with other
boundaries. These storms will affect some of the inland lakes.
Gusty winds of 35 to 45 knots and frequent lightning strikes will
be possible in a few storms.

.RIVER FLOOD IMPACT...
The Saint Johns River at Astor, Sanford, and just south of Lake
Harney near Geneva remain above Action Stage. River levels are
forecast to remain steady or slowly fall into next week.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Scattered afternoon lightning storms will produce a threat for
frequent lightning strikes, gusty winds and heavy downpours each
day.

A very small but long period swell is forecast to reach the surf
zone beginning as early as Monday. This may produce a Moderate
Risk of rip currents at the beaches.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Kelly

In the hours before

Special weather statement, Aug 19, 3:20 PM EST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Melbourne FL
420 PM EDT SUN AUG 19 2018

FLZ058-192045-
Okeechobee FL-
420 PM EDT SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OKEECHOBEE COUNTY UNTIL
445 PM EDT...

At 418 PM EDT, Doppler radar was tracking a strong thunderstorm near
Okeechobee, moving northwest at 5 to 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Treasure Island, Okeechobee, Taylor Creek, Okee Tantie Recreation
Area and Whispering Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2717 8088 2716 8089 2717 8091 2719 8091
      2720 8094 2722 8095 2722 8097 2723 8099
      2725 8098 2726 8100 2730 8100 2730 8103
      2734 8105 2736 8103 2728 8078 2720 8078
      2721 8081 2720 8083 2714 8087
TIME...MOT...LOC 2018Z 107DEG 15KT 2727 8092

Sedlock
Special weather statement, Aug 19, 4:16 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Melbourne FL
516 PM EDT SUN AUG 19 2018

FLZ058-192200-
Okeechobee FL-
516 PM EDT SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OKEECHOBEE COUNTY
UNTIL 600 PM EDT...

At 515 PM EDT, Doppler radar was tracking a strong thunderstorm near
Basinger, moving north at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Basinger and Kissimmee Prarie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2740 8112 2742 8114 2743 8114 2745 8115
      2746 8117 2748 8118 2749 8120 2751 8120
      2753 8121 2755 8121 2758 8116 2760 8114
      2764 8114 2764 8084 2739 8086 2739 8112
TIME...MOT...LOC 2115Z 178DEG 16KT 2749 8105

Smith
Special weather statement, Aug 19, 4:54 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Melbourne FL
554 PM EDT SUN AUG 19 2018

FLZ045-046-192300-
Orange FL-Seminole FL-
554 PM EDT SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE AND CENTRAL ORANGE
COUNTIES UNTIL 700 PM EDT...

At 554 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oviedo. This storm was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Orlando, Sanford, Oviedo, Winter Springs and Winter Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2885 8135 2883 8132 2883 8122 2879 8120
      2880 8118 2878 8118 2879 8116 2879 8114
      2880 8114 2880 8113 2882 8112 2881 8108
      2846 8111 2846 8135
TIME...MOT...LOC 2154Z 181DEG 4KT 2865 8121

Smith
Special weather statement, Aug 19, 5:06 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Melbourne FL
606 PM EDT SUN AUG 19 2018

FLZ053-192300-
Osceola FL-
606 PM EDT SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSCEOLA COUNTY UNTIL
700 PM EDT...

At 606 PM EDT, Doppler radar was tracking a strong thunderstorm over
Harmony, or near Holopaw, moving north at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Holopaw, Harmony, Alligator Lake and Pine Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2835 8096 2810 8099 2812 8122 2835 8123
TIME...MOT...LOC 2206Z 182DEG 6KT 2820 8111

Smith
Special weather statement, Aug 19, 5:20 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Melbourne FL
620 PM EDT SUN AUG 19 2018

FLZ045-053-144-192315-
Osceola FL-Orange FL-Southern Lake County FL-
620 PM EDT SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAKE...SOUTHWESTERN
ORANGE AND NORTHWESTERN OSCEOLA COUNTIES UNTIL 715 PM EDT...

At 617 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hunters Creek, or near Oak Ridge, moving north at 15 mph. Additional
strong thunderstorms are expected to develop along multiple boundary
collisions over the attractions area and near Kissimmee, Celebration
and Windermere.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Orlando, Kissimmee, Ocoee, Winter Garden and Saint Cloud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2853 8195 2852 8122 2819 8122 2814 8145
      2814 8152 2820 8152 2826 8156 2826 8166
      2835 8166 2835 8179 2836 8179 2836 8186
      2835 8186 2835 8196
TIME...MOT...LOC 2217Z 168DEG 14KT 2840 8142

Smith
Special weather statement, Aug 19, 5:48 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Melbourne FL
648 PM EDT SUN AUG 19 2018

FLZ045-046-192345-
Orange FL-Seminole FL-
648 PM EDT SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE AND NORTHWESTERN ORANGE
COUNTIES UNTIL 745 PM EDT...

At 648 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pine Hills, moving northwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Orlando, Sanford, Apopka, Altamonte Springs and Ocoee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2878 8166 2878 8142 2881 8121 2879 8120
      2880 8118 2878 8118 2879 8114 2882 8112
      2846 8111 2846 8166 2854 8166 2858 8165
      2859 8166
TIME...MOT...LOC 2248Z 144DEG 8KT 2857 8146

Smith

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Orange

When
August 19, 6:00 PM EST to 8:00 PM EST
Where
Orange County, 1.43 mi WNW of Westwood to 1.11 mi WNW of Westwood
Cause
Heavy Rain
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
28.578, -81.472

Slow moving thunderstorms produced three to five inches of rain in less than two hours over the Pine Hills area of Orlando. A few major roadways were temporarily closed to traffic after three or four cars become stuck in water two to three feet deep within a very localized area. Poor or blocked drainage may have also contributed to the localized problem. The nearest rain gauge, located eight miles southeast at Orlando Executive Airport measured 3.83 inches in less than 3-hours and radar estimated rain at the flood location indicated four to five inches fell.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773996.